MING-JIANG WU, M.D.; THOMAS A. NARSETE, M.D.; JOHN L. HUSSEY, M.D.; ARVIN B. WEINSTEIN, M.D.; SUNG-FENG WEN, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: In a recent article, "Drug-Related Syndromes in Clinical Nephrology", Bennett, Plamp, and Porter (1) pointed out that high-dose penicillin may produce seizures, altered mental state, and myoclonic jerking in uremic patients. We would like to add that another group of widely used antibiotics, the cephalosporins, can cause a similar syndrome. We recently saw a patient who developed severe encephalopathy due to accumulation of cephalothin.
A 46-year-old white man with uremia received intravenous cephalothin, 4 to 5 g/day, after bilateral nephrectomy for infection in polycystic kidneys. During surgery 6 g of cephalothin was instilled in the abdominal cavity.
WU M, NARSETE TA, HUSSEY JL, et al. Cephalothin Neurotoxicity in Renal Failure. Ann Intern Med. 1978;89:429. doi: https://doi.org/10.7326/0003-4819-89-3-429_1
Download citation file:
Published: Ann Intern Med. 1978;89(3):429.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use